Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 39, NWS Great Falls, MT

July 7, 2013Glacier County, Toole County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 7, 2013, 3:57 PM MDT for Glacier County, Toole County, Montana. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2013, 3:57 PM MDT (21:57 UTC)
Expired
Jul 7, 2013, 4:45 PM MDT
In force
48 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Glacier County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 170 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 4:15 PM MDTHAIL 1.512 Wnw Santa Rita, MTDELAYED REPORT OF HALF DOLLAR TO PING PONG BALL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

039 
WUUS55 KTFX 072157
SVRTFX
MTC035-101-072245-
/O.NEW.KTFX.SV.W.0039.130707T2157Z-130707T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
357 PM MDT SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GLACIER COUNTY IN NORTH CENTRAL MONTANA...
  NORTHWESTERN TOOLE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 445 PM MDT

* AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES NORTHWEST OF CUT BANK...MOVING EAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL GENERALLY REMAIN OVER RURAL AREAS OF
  NORTHEASTERN GLACIER AND NORTHWESTERN TOOLE COUNTIES.

THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 248 AND 254.

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND 
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&


LAT...LON 4890 11201 4857 11242 4883 11282 4899 11265
TIME...MOT...LOC 2157Z 290DEG 19KT 4887 11259

$$

FOLTZ
2 follow-up statements
877 
WWUS55 KTFX 072213
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
413 PM MDT SUN JUL 7 2013

MTC035-101-072245-
/O.CON.KTFX.SV.W.0039.000000T0000Z-130707T2245Z/
TOOLE MT-GLACIER MT-
413 PM MDT SUN JUL 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EAST CENTRAL GLACIER AND NORTHWESTERN TOOLE COUNTIES...

AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED 9 MILES NORTHWEST 
OF SANTA RITA...OR 16 MILES NORTHWEST OF CUT BANK...MOVING SOUTHEAST 
AT 20 MPH.

THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 248 AND 254.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY EVENING FOR SOUTHWESTERN MONTANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4882 11270 4896 11251 4890 11201 4857 11242
TIME...MOT...LOC 2213Z 290DEG 19KT 4884 11247

$$

FOLTZ
910 
WWUS55 KTFX 072227
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
427 PM MDT SUN JUL 7 2013

MTC035-101-072245-
/O.CON.KTFX.SV.W.0039.000000T0000Z-130707T2245Z/
TOOLE MT-GLACIER MT-
427 PM MDT SUN JUL 7 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR EAST CENTRAL GLACIER AND NORTHWESTERN TOOLE COUNTIES...

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO BASEBALL SIZE.  THIS STORM WAS LOCATED 6 MILES NORTHWEST
OF SANTA RITA...OR 13 MILES NORTH OF CUT BANK...MOVING EAST AT 20
MPH.

THIS ALSO INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 252 AND 254.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
SUNDAY EVENING FOR SOUTHWESTERN MONTANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4883 11254 4895 11239 4890 11201 4859 11239
TIME...MOT...LOC 2227Z 292DEG 18KT 4881 11241

$$

FOLTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:57 PM MDT, 1 hour earlier.

Area forecast discussion, Jul 7, 2:57 PM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT Sun Jul 7 2013

.DISCUSSION...

Tonight through Thursday...With good instability and some disturbed
flow aloft, mainly over the southwest through central zones,
thunderstorm activity will continue into the evening and diminish
slowly. The zones will then be underneath weak ridging and southwest
flow aloft tonight ahead of a low pressure shortwave approaching
from the Pacific Northwest. This shortwave will approach the Rockies
Monday morning and good lift should be developing over the Rockies
by Monday morning and spread east during the day. At lower
levels, flow will be from the east to southeast. This will help
bring some higher dew point values into the region as well as
provide some shear to the vertical profile. Does not seem to be
much that would inhibit early convection over the Northern Rockies
and adjacent plains, thus could see storms developing early and
moving east. The CAPE profile remains strong with height and the
airmass will not be particularly warm with wet-bulb zeros around
10K so large hail is possible. Shear overall is not great but the
strongest values, those across the central zones (a band including
Helena and Lewistown), are significant. The shortwave will be
leaving the zones by late Monday evening and heights aloft will
once again build...but convective activity will be slow to end.
High pressure will continue to build aloft Tuesday and the airmass
will generally remain stable and dry. Zelzer

Tuesday night through Sunday... The broad upper level trough over
Central Canada will transition into to an upper level ridge centered
over the Four Corners Region to begin the long term period. A few
embedded shortwaves within the flow aloft will move across the
region, bringing chances for showers and thunderstorms as the
airmass destabilizes each afternoon with peak heating. However the
lack of moisture associated with the upper level ridge will severely
limit shower and thunderstorm growth to Thursday night and into the
weekend. The ridge will begin to slowly weaken and move through out
the time period... but little change to the pattern is expected
before late Saturday or Sunday when a shortwave trough out of
British Columbia moves across the Rockies and brings an associated
cold front with it. Temperatures throughout the week will be above
seasonal averages. Depending on location and strength of the upper
level system on the weekend temperatures may cool back to or
slightly below seasonal values for the weekend...however have remain
a little more conservative with temperatures for this time frame due
to the lack of confidence with the particulars for this system. Suk

&&

.AVIATION...
Updated 1710Z.
Satellite imagery showed mainly clear skies over the area this
morning with the exception of a few isolated showers over central
and southwest Montana. Clouds and thunderstorms will increase in
coverage this afternoon over southwest Montana and spread into
portions of central Montana late tonight. Thunderstorms may also
form along the higher terrain of the Rocky Mountain front and move
east into the plains this evening. A more vigorous storm system
arrives on Monday morning with widespread, possibly severe,
thunderstorms developing over portions of central Montana from KCTB
to KGTF. Langlieb

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  79  51  82 /  10  50  40  10
CTB  52  74  49  80 /  30  60  60  10
HLN  57  84  55  85 /  20  50  30  10
BZN  52  86  49  84 /  30  40  40  10
WEY  42  79  40  78 /  30  40  40  10
DLN  52  85  50  84 /  20  30  30  10
HVR  56  79  54  80 /  20  80  70  20
LWT  54  77  51  77 /  40  70  60  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...
LONG TERM...
AVIATION...

weather.gov/greatfalls
Hazardous weather outlook, Jul 7, 5:48 AM MDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
548 AM MDT SUN JUL 7 2013

MTZ009>014-044>051-054-081200-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
548 AM MDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS
AFTERNOON. THE PRIMARY THREATS FROM THESE STORMS WILL BE GUSTY
WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. THESE STORMS WILL
LIKELY DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORM PREDICTION CENTER HAS THIS PORTION OF NORTH CENTRAL
AND CENTRAL MONTANA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ON MONDAY. THE PRIMARY THREATS FROM ANY SEVERE THUNDERSTORMS WILL
LIKELY BE DAMAGING WINDS AND LARGE HAIL...BUT PERIODS OF HEAVY
RAINFALL ARE ALSO LIKELY. THIS SITUATION WILL CONTINUE TO BE
MONITORED FOR POSSIBLE SEVERE WEATHER HIGHLIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY
REPORTS OF STRONG WIND GUSTS...HAIL...OR HEAVY RAINFALL TO LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS
ARE ALWAYS APPRECIATED.

MTZ008-015-052-053-055-081200-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
548 AM MDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS
AFTERNOON. THE PRIMARY THREATS FROM THESE STORMS WILL BE GUSTY
WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. THESE STORMS WILL
LIKELY DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED FOR MONDAY...WITH
GUSTY WINDS...HAIL...AND HEAVY RAINFALL POSSIBLE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...ANY
REPORTS OF STRONG WIND GUSTS...HAIL...OR HEAVY RAINFALL TO LAW
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS
ARE ALWAYS APPRECIATED.

In the hours before

Special weather statement, Jul 7, 2:05 PM MDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
205 PM MDT SUN JUL 7 2013

MTZ008-015-072045-
BEAVERHEAD MT-MADISON MT-
205 PM MDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON AND EASTERN
BEAVERHEAD COUNTIES UNTIL 245 PM MDT...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES SOUTHEAST OF DILLON...MOVING EAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN MADISON COUNTY...
  RURAL EASTERN BEAVERHEAD COUNTY...
  RURAL CENTRAL MADISON COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4525 11184 4493 11172 4487 11233 4507 11242
TIME...MOT...LOC 2004Z 254DEG 18KT 4498 11224

GUSTAFSON
Special weather statement, Jul 7, 2:59 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
259 PM MDT SUN JUL 7 2013

MTZ008-015-072200-
BEAVERHEAD MT-MADISON MT-
259 PM MDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MADISON AND CENTRAL
BEAVERHEAD COUNTIES UNTIL 400 PM MDT...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 25 MILES SOUTH OF ALDER...OR 25 MILES
SOUTHEAST OF DILLON...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THIS
STORM...ALONG WITH BRIEF HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN MADISON COUNTY...
  RURAL EASTERN BEAVERHEAD COUNTY...
  RURAL CENTRAL MADISON COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4554 11144 4493 11140 4466 11282 4507 11301
TIME...MOT...LOC 2058Z 251DEG 17KT 4497 11225

GUSTAFSON
Special weather statement, Jul 7, 3:35 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
335 PM MDT SUN JUL 7 2013

MTZ010-072215-
EASTERN GLACIER MT-
335 PM MDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLACIER COUNTY UNTIL
415 PM MDT...

AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES NORTHEAST OF BROWNING...OR 27 MILES
NORTHWEST OF CUT BANK...MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN GLACIER COUNTY...

LAT...LON 4896 11220 4865 11237 4887 11294 4900 11283
TIME...MOT...LOC 2135Z 289DEG 19KT 4890 11276

FOLTZ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 11:22 PM MDTSpecial Weather StatementTFXCascade23 min
Jul 6, 11:47 PM MDTSpecial Weather StatementTFXCascade28 min
Jul 7, 2:05 PM MDTSpecial Weather StatementTFXMadison40 min
Jul 7, 2:59 PM MDTSpecial Weather StatementTFXMadison61 min
Jul 7, 3:24 PM MDTSevere Thunderstorm WarningTFXMadison51 min
Jul 7, 3:35 PM MDTSpecial Weather StatementTFXGlacier40 min
Jul 7, 4:14 PM MDTSpecial Weather StatementTFXMeagher46 min
Jul 7, 4:43 PM MDTSevere Thunderstorm WarningTFXGlacier, Toole47 min
Jul 7, 4:52 PM MDTSpecial Weather StatementTFXMadison38 min
Jul 7, 5:01 PM MDTSpecial Weather StatementTFXGlacier44 min
Jul 7, 5:04 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin41 min
Jul 7, 5:18 PM MDTSevere Thunderstorm WarningTFXToole42 min
Jul 7, 5:34 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson41 min
Jul 7, 5:42 PM MDTSpecial Weather StatementTFXGlacier48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.